Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Tinnitus is not a disease — it’s a symptom. It’s a sign that something is wrong with your auditory system, which includes your ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. There are a variety of different conditions that can cause tinnitus. One of the most common is noise-induced hearing loss.
The exact biological process by which hearing loss is associated with tinnitus is still being investigated by researchers. However, we do know that the loss of certain sound frequencies leads to specific changes in how the brain processes sound. In short, as the brain receives less external stimuli around a specific frequency, it begins to adapt and change. Tinnitus may be the brain’s way of filling in the missing sound frequencies it no longer receives from the auditory system.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×